Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 45, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 1995, 5:28 PM EDT for Halifax County, Virginia. It was in force for 32 min.
The area
The counties it named.
The facts
- Issued
- May 25, 1995, 5:28 PM EDT (21:28 UTC)
- Expired
- May 25, 1995, 6:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:42 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 25, 2:42 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT THU MAY 25 1995 RECOMMENDATIONS... WBC...COULD INCRS POPS FOR TNGT...TEMPS LOOK FINE. CRW...FCST ON TRACK WITH SCT TSTMS TNGT. RDU...LIKE THE IDEA OF EVENING THUNDERSTORM THEN PC. TEMPS LOKS FINE. READ SFD GOOD IDEAS. DISCUSSION... KFCX WSR-88D AT 1753Z INDICATED A FEW THUNDERSTORMS DEVELOPING ALONG AND EAST THE BLUE RIDGE MTNS. THE STRONGEST THUNDERSTORMS WERE LOCATED OVR WILKES AND SURRY COUNTIES IN NC. ADPT SSU AT 16Z SHWD MINUS 4 TO MINUS 6 LI ACRS WV AND NRN VA. P0A AT 15Z HAD FNT BNDRY EXTNDING FRM MARYLAND TO NRN WV TO ALNG OHIO RVR. WK SFC BNDY WAS LOCATED ACRS SW VA AND NORTHWEST NC. ALL MODELS CONTINUE TO SAG THE FNT SOUTH AND SEND WAVES OF LOW PRES ALNG FNT DURG NXT 48HRS. SCT SHWRS AND TSTMS SHD CONTINUE THIS EVENING AND TONIGHT. WITH THE BEST CHANCE OF TSTMS ACRS WV AND NRN VA CWA COUNTIES. NGM GRIDDS TM SCTN OVR RNK INDICATED GOOD LOW LEVEL MOISTURE THRU 48HRS. IN CONTRAST...THE ETA TM SCT HAD GOOD LOW LEVEL RH THRU 12HRS. BELIEVE FNT WILL CONTINUE TO BE MAIN TRIGGER FOR TSTMS ACRS NORTH PORTION OF CWA TNGT AND AFTN HEATING TSTMS IN S WILL DIMINISH QUICKLY THIS EVENING. KK
In the hours before
Special weather statement, May 25, 11:56 AM EDT, 5 hours 32 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-261200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EDT THU MAY 25 1995 ...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT... A FRONTAL BOUNDARY APPROACHING FROM THE NORTH TODAY WILL BE THE TRIGGER MECHANISM FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. THE GREATEST THREAT FOR THUNDERSTORMS IS MAINLY OVER SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA WEST OF THE BLUE RIDGE. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA. ATMOSPHERIC CONDITIONS THOUGH ARE NOT FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...THEBREFORE SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. KK
Special weather statement, May 25, 2:14 PM EDT, 3 hours 14 minutes before
NCZ002>005-019-020-VAZ016-022-023-033-043-252020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT THU MAY 25 1995 ...A BAND OF STRONG THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA... AT 210 PM DOPPLER WEATHER RADAR DETECTED A BAND OF STRONG THUNDERSTORMS THAT EXTENDED ACROSS WILKES COUNTY...NORTHEASTWARD INTO WESTERN SURRY COUNTY. THE STRONGEST STORMS WERE TO THE NORTH OF WILKESBORO NEAR HAYS IN WILKES COUNTY...AND NEAR DOBSON IN WESTERN SURRY COUNTY. THE STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 20 MPH. RADAR INDICATED THAT THESE STORMS WILL HAVE VERY HEAVY DOWNPOURS... POSSIBLY SOME SMALL HAIL AND STRONG GUSTY WINDS. OF COURSE LIGHTNING IS ALWAYS A DANGER WITH ANY THUNDERSTORM. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE BLUE RIDE IN NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. THE STRONGEST OF THESE DEVELOPING STORMS WERE JUST TO THE NORTH OF 4ROANOKE...NEAR SMITH MOUNTAIN LAKE IN NORTHEAST FRANKLIN COUNTY...AND APPROACHING SOUTHWEST YADKIN COUNTY IN NORTH CAROLINA. THESE STORMS MAY ALSO DEVELOP TO CONTAIN VERY HEAVY DOWNPOURS...POSSIBLE STRONG GUSTY WINDS AND SMALL HAIL. JJ
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.